The eight vitamins that make up the broad category “vitamin B” are essential for human growth and development. They occur naturally in many foods, particularly dairy and meat products, and are also widely available in supplement form. Vitamin overdose rarely happens from naturally-occurring B vitamins, but overdose has been documented in at least three B vitamin compounds from excess supplement consumption. The signs of a vitamin B overdose include rashes, liver damage, digestive issues, and neurological damage that can cause tingling and numbness. Because these symptoms are not exclusive to vitamin B overdose, it is important to consult a physician to determine the root cause before beginning any treatment regimen.
The majority of vitamin B compounds have relatively low vitamin toxicity, and even megadoses are not likely to cause any noticeable effects. There are unlikely to be any vitamin B overdose symptoms from a vitamin B12 overdose, for instance. The human body is not able to store vitamin B, and excesses are typically flushed out of the body without incident.
There are three exceptions. Vitamins B3, B6, and B9 can be harmful in the event of overdose. In ordinary amounts, these three compounds are essential for optimal health. Excessive use, however, they can have quite the opposite effect.
An overdose of vitamin B3, known chemically as niacin, can cause rashes, ulcers, and in prolonged overdose situations, liver damage. Some patients have also reported faintness and dizziness. Niacin supplements are often prescribed to reduce cholesterol and lower triglycerides, but only in limited doses. There is no evidence that taking copious amounts of niacin will lower cholesterol any more than the recommended dosage will. Most of the time, lowering niacin dosages or quitting the supplement outright will counteract niacin-related vitamin B overdose symptoms.
Vitamin B6 overdose can lead to longer-term harm. Also known as pyridoxine, pyridoxal, or pyridoxamine, Vitamin B6 is an essential part of the body’s blood-making process, and also helps to build and support immune and nervous system strength. A vitamin overdose of vitamin B6 can cause permanent nerve damage.
The damage typically manifests as numbness or tingling, usually in the hands and feet. Too much vitamin B6 will eat away at nerves slowly over time. A short period of overdose will generally yield no symptoms, and often results in no long-term damage. By the time a patient experiences that numbness or tingling, however, it is often irreversible. This typically only happens in cases of prolonged overdose exposure.
Vitamin B9 is the last of the B vitamins with any known risk of overdose. Folate and folic acid make up vitamin B9. These elements are essential for human growth and development, particularly with respect to blood cells and tissues. Overdosing on vitamin B9 can cause stomach cramps and other short-term digestive issues, the majority of which stop with cessation of the supplement.
Even though no other vitamin B compounds have a demonstrated pattern of overdose potential, it is never advisable to take more of a supplement than is needed to meet dietary or health requirements. Most governments publish recommended daily values for a wide range of chemicals and compounds, including the B vitamins. When doctors exceed these guidelines, they do so with caution, and in order to treat a specific diagnosis. Recommended daily values and medically-directed dosages should not be arbitrarily overlooked, and care should be taken when adding any vitamin regimen to a daily diet.
Similar care should be taken when seeking treatment. Although symptoms may seem to be caused by a vitamin B overdose, most of the overdose symptoms can be caused by a variety of different things. Abandoning vitamin B supplements will not fix symptoms not actually caused by vitamin B overdose. Only a doctor or other medical professional can accurately prescribe a treatment plan for a given set of presenting symptoms.